Alert archive / North Carolina / Flash Flood Warnings in 2008
Flash Flood Warning 41, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 9, 2008, 2:03 PM EDT for Wilkes County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2008, 2:03 PM EDT (18:03 UTC)
- Expired
- Jul 9, 2008, 6:36 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 091804
FFWRNK
NCC193-100000-
/O.NEW.KRNK.FF.W.0041.080709T1803Z-080710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT WED JUL 9 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 800 PM EDT.
* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM NEAR WILKESBORO
RESERVOIR...OR NEAR BOOMER...MOVING EAST AT 8 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUCK...CRICKET...FAIRPLAINS...WILKES CO ARPT...NORTH WILKESBORO...
WILKESBORO AND MORAVIAN FALLS
RADAR ESTIMATES NEARLY 2 INCHES OF RAIN HAS FALLEN. ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3602 8137 3605 8140 3609 8149 3623 8143
3622 8105 3603 8106 3601 8119 3602 8119
3602 8125 3600 8129 3599 8132
$$
JJ2 follow-up statements
000
WGUS71 KRNK 091836
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED JUL 9 2008
NCC193-100000-
/O.CON.KRNK.FF.W.0041.000000T0000Z-080710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
230 PM EDT WED JUL 9 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN WILKES COUNTY...
AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED HEAVY
RAIN TAPERING OFF ACROSS SOUTHWEST WILKES COUNTY.
HOWEVER...ADDITIONAL STORMS WILL BE MOVING INTO THE AREA LATER THIS
AFTERNOON. IN ADDITION...RUNOFF FROM THE 2 TO 2.5 INCHES OF RAIN SO
FAR MAY CAUSE CREEKS AND SMALL STREAMS TO COME OUT OF THEIR BANKS.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CRICKET...MORAVIAN FALLS...MAPLE SPRINGS...FAIRPLAINS...AND WILKES
CO ARPT. CREEKS WHICH MAY BE AFFECTED INCLUDE STONY FORK AND BEAVER
CREEK.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE LATER THIS
AFTERNOON IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3602 8137 3605 8140 3609 8149 3623 8143
3622 8105 3603 8106 3601 8119 3602 8119
3602 8125 3600 8129 3599 8132
$$
JJ000
WGUS71 KRNK 092236
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT WED JUL 9 2008
NCC193-092246-
/O.CAN.KRNK.FF.W.0041.000000T0000Z-080710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILKES NC-
636 PM EDT WED JUL 9 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN WILKES
COUNTY...
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3602 8137 3605 8140 3609 8149 3623 8143
3622 8105 3603 8106 3601 8119 3602 8119
3602 8125 3600 8129 3599 8132
$$
PCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:30 PM EDT, 33 minutes earlier.
Area forecast discussion, Jul 9, 1:30 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT WED JUL 9 2008 .SYNOPSIS... A WEAK COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT. THE FRONT WILL STALL AND THEN DISSIPATE OVER THE CAROLINAS ON THURSDAY AND THURSDAY NIGHT. WIDESPREAD THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION WITH THE FRONTAL PASSAGE. && .NEAR TERM /THROUGH TONIGHT/... OVERNIGHT BATCH OF SHOWERS HAS MOVED EAST OF THE CWA FOR THE MOST PART. STILL A LOT OF RESIDUAL DEBRIS CLOUDS ACROSS THE FORECAST AREA- ESPECIALLY THE NRN HALF. HOWEVER...SHOULD BE ENOUGH SUN TO REACH THE FCST MAX TEMPS OF AROUND 80 MTNS AND MID TO UPPER 80S FOOTHILLS AND PIEDMONT FOR THE MOST PART. MAY RAISE MAX TEMPS A FEW DEGREES IN THE MTNS. WATER VAPOR SHOWS A FAIRLY STRONG SHORT WAVE MOVG THRU THE GREAT LAKES REGION AT THIS TIME...WITH THE TRAILING EDGE OF THIS WAVE KEEPING AN AREA OF TSTMS GOING OVER KY/TN. WITH HEATING AHEAD OF THIS AREA...AND DEWPOINTS IN THE 70S...I EXPECT SHOWERS AND TSTMS TO BECOME WIDESPREAD THIS AFTERNOON MOVG INTO THE SRN/CENTRAL APPLNS WHERE WE HAVE THE CATEG POPS. MEANWHILE...FAIRLY STRONG WEST WINDS OF 20 TO 25 KNOTS WILL TEND TO SUPPRESS TSTM DEVELOPMENT IN THE FOOTHILLS AND PIEDMONT...BUT MODIFIED GSO SOUNDING INDICATES ENOUGH INSTABILITY- 3500 J/KG...THAT STORMS SHOULD DEVELOP IN THE FOOTHILLS AND PIEDMONT BY MID AFTERNOON. SHEAR WILL BE STRONG ENOUGH TODAY THAT WE SHOULD HAVE MULTICELL CONVECTION AND ENOUGH INSTABILITY THAT THERE WILL BE A THREAT FOR DAMAGING WIND GUSTS. THE ENTIRE CWA HAS A SLIGHT RISK SEVERE NOW. OTHER CONCERN FOR THIS AFT/EVE WITH THE CONVECTION IS THE POTENTIAL FOR VERY HEAVY DOWNPOURS WITH PWATS 1.7 TO 2 INCHES...OR 125% OF NORMAL. FFG IS LOW ENOUGH IN SPOTS THAT 1.25 TO 2 INCHES IN AN HOUR COULD CAUSE FLOODING. THINK STORMS WILL BE MOVING ALONG FAST ENOUGH THAT WE DO NOT NEED A FLASH FLOOD WATCH AT THIS POINT. HOWEVER...IF STORMS DEVELOP ON OLD BOUNDARIES OR A LEE TROUGH AND BEGIN TO TRAIN...WE MAY NEED A SHORT FUSED FLASH FLOOD WATCH LATE THIS AFTERNOON OR EARLY THIS EVENING. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... TIMING OF WEAK COLD FRONT REMAINS SIMILAR ON MODELS...BUT AT SOME POINT THURSDAY OR THURSDAY NIGHT FRONT WILL STALL OUT AS IT BECOMES PARALLEL WITH ZONAL FLOW ALOFT. BOTH GFS AND NAM ARE NOT SHOWING ANY PRESSURE RISES AND HAVE A HINT OF A WAVE AT 850 MB COMING OUT OF THE TENNESSEE VALLEY. LOW LEVEL WINDS BELOW 850 MB MAY HAVE A LIGHT COMPONENT OUT OF THE EAST WHICH WOULD KEEP LOW LEVEL MOISTURE HIGH. NAM WAS ALSO KEEPING DEEP MOISTURE IN THROUGH FRIDAY MORNING. WILL SLIGHTLY INCREASE CHANCE OF PRECIPITATION THURSDAY AND THURSDAY NIGHT ALONG THE VIRGINIA/NORTH CAROLINA BORDER. WITH ALL THE CLOUD COVER THIS MORNING HAVE LOWERED THE MAXIMUM TEMPERATURES FOR TODAY A COUPLE OF DEGREES IN MOST LOCATIONS. && .LONG TERM /FRIDAY THROUGH TUESDAY/... KEPT LIGHT POPS FRIDAY ACROSS SOUTHERN PORTIONS OF CWA WITH WEAK SLOW MOVING FRONTAL BOUNDARY AND SOME ONSHORE FLOW. H5 LOW MOVING INTO SOUTH CENTRAL CANADA...AND STRENGTHENING UPPER HIGH OVER THE GULF OF MEXICO MAY NUDGE THIS BOUNDARY SLIGHTLY BACK NORTH. A SIG MID LEVEL WEAKNESS/CLOSED LOW DEVELOPMENT IS POSSIBLE OFF LOWER MID ATLC COAST WITH SFC LOW DEVELOPMENT EXPECTED OFF NC DURING THE WEEKEND. COLD FRONT WILL TRAVEL THROUGH SUNDAY NIGHT INTO MONDAY. HIGH PRESSURE WILL BUILD SOUTH ACROSS THE REGION MONDAY INTO WEDNESDAY. LEANED MEDIUM RANGE ISC GRIDS TOWARDS HPCGUIDE. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... AIRMASS ACROSS THE REGION HAS BECOME MODERATELY UNSTABLE. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST WEST OF THE AREA AHEAD OF A WEAK SHORT WAVE. THESE SHOULD CONTINUE INCREASING IN COVERAGE AND INTENSITY AND MOVE EAST THROUGH THE AFTERNOON AND INTO THE EARLY EVENING. I HAVE INCLUDED A FAIRLY LONG PERIOD OF VCTS FOR ALL TAF SITES...WITH A SHORTER 2 HOUR TEMPO PERIOD WITH TSTMS FOR WHEN I THINK THEY ARE MOST LIKELY AT EACH TAF SITE. STORMS SHOULD BE STRONG ENOUGH WHEN THEY REACH ROA AND LYH THAT I INCLUDED STRONG WINDS WITH THE TEMP GROUP...AND STRONGEST AT DANVILLE...WHERE I INCLUDED THE STRONGEST WINDS. ALL SITES WILL LIKELY SEE MVFR CONDITIONS...POSSIBLY A BRIEF PERIOD OF IFR WITH THE PASSAGE OF TSTMS. STORMS SHOULD CLEAR DANVILLE LAST BY 00 TO 02Z. MVFR FOG IS LIKELY OVERNIGHT...WITH A GOOD CHANCE OF LIFR AT LWB AND IFR CIG AT DAN. WITH DRIER AIR MOVING INTO THE AREA THURSDAY BEHIND THE SFC FRONT...CONDITIONS SHOULD IMPROVE QUICKLY. ONLY EXCEPTION MAY BE DANVILLE...WHERE THE SFC FNT MAY STALL. AS NOTED...THE FRONT MAY STALL ACROSS NC THU...SO THERE WILL BE A THREAT FOR TSTMS MAINLY AT DANVILLE. EVEN DRIER AIR WILL WORK INTO MOST OF THE AREA FOR FRIDAY. RETURN FLOW SATURDAY AND SUNDAY MAY PRODUCE ISOLATED TO SCATTERED TSTMS IN THE MTNS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS/RCS NEAR TERM...AMS/JJ SHORT TERM...AMS LONG TERM...KK/RCS AVIATION...AMS/JJ
Hazardous weather outlook, Jul 9, 9:47 AM EDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 947 AM EDT WED JUL 9 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101400- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 947 AM EDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jul 9, 8:38 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 1 N WILLIS 36.86N 80.48W
07/08/2008 FLOYD VA DEPT OF HIGHWAYS
LARGE TREE DOWN ON ROUTE 750.
&&
JJACKSONLocal storm report, Jul 9, 8:41 AM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG PROVIDENCE 36.50N 79.37W
07/08/2008 CASWELL NC DEPT OF HIGHWAYS
TWO TREES DOWN ALONG PARK SPRINGS ROAD NEAR PROVIDENCE.
&&
KKOSTURALocal storm report, Jul 9, 8:45 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 5 SE STUART 36.58N 80.22W
07/08/2008 PATRICK VA DEPT OF HIGHWAYS
LARGE TREE LIMBS DOWN ON AYERS ORCHARD ROAD.
&&
HYSELLLocal storm report, Jul 9, 8:52 AM EDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 1 W ALTON 36.57N 79.02W
07/08/2008 HALIFAX VA PUBLIC
LARGE TREES DOWN ON ROUTE 711.
&&
JJACKSONLocal storm report, Jul 9, 9:23 AM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
923 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG POPLAR HILL 37.22N 80.73W
07/08/2008 GILES VA PUBLIC
LARGE TREE DOWN ON ROUTE 100 BLOCKING TRAFFIC.
&&
JJACKSONLocal storm report, Jul 9, 11:12 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED JUL 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 3 W MONETA 37.19N 79.69W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON GOODVIEW ROAD NEAR HIGHWAY 122
0657 PM TSTM WND DMG 4 ESE MONTVALE 37.36N 79.67W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON IRVING ROAD NEAR HIGHWAY 460
0725 PM TSTM WND DMG 1 S SEDALIA 37.47N 79.45W
07/08/2008 BEDFORD VA DEPT OF HIGHWAYS
TREE DOWN ON HURRICANE RIDGE ROAD
&&
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:44 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 61 min |
| Jul 9, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 64 min |
| Jul 9, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Yadkin | 24 min |
| Jul 9, 3:50 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham, Stokes | 55 min |
| Jul 9, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes, Surry, Yadkin | 57 min |
| Jul 9, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 69 min |
Nearby
Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.